Home Safety Checklist
RSS Feed Print
How should I answer?
Anonymous
Posted: Tuesday, January 17, 2012 5:40 PM
Originally posted by: Roger G. care partner

DD,

Hard question. I would try and tell him that you can see the difference while he is on the two drugs. Tell him that you would appreciate him keep on the drugs as you can see how it is extending his functioning. I do know from personal experience that if he stops taking the drugs there is a very good chance of a rapid decline in his everyday functions. And if you restart them he will not get back to where he was when he stopped.

However, there might be a time when he starts having reactions to the drugs and at that time would be when I would think about stopping them.

I still think that you telling him that you know and see the difference might help. Otherwise you might have to sneak the drugs in his food and that would probably be hard to do without him catching you.

Knowing this forum there probably will be someone who has the answer. Keep on keeping on.

Phyllis and Roger
Anonymous
Posted: Tuesday, January 17, 2012 5:40 PM
Originally posted by: Cheryle Gardiner

Actually, D.D., it is denial. He feels that he's functioning adequately, so why should he continue taking the medication? This is like the people who stop taking medication for psychosis or for depression, because they're "doing just fine."

Neither he nor you know how much more quickly he would be degenerating without the meds. I'm not familiar with either Aricept or Namenda, so don't know if you can disguise them in foods or not. Someone else will come along with that information soon, I'm sure.

In the meantime, try to get him to keep taking them until (tell him) he can see the doctor to get his advice. It's tricky, I know. My husband ended up in the mental ward because he was refusing medication. It's not pretty.

Blessings.
Internal Administrator
Posted: Tuesday, January 17, 2012 5:40 PM
Joined: 1/14/2015
Posts: 40463


Originally posted by: D.D.Smith

My problems are so mild compared to most, but how would you handle this?
Other than speech and some memory problems, my DH is still high functioning....still a decent driver, pays the bills (with some help), does his usual chores, etc.
He has been on Aricept and Namanda for quite some time, although I occasionally have to remind him it's time for meds.
Today he said he thinks he will quit taking everything, its such a bother and he can't see where they are doing any good.
He knows he has Alzheimers, so it's not denial... we've seen first hand (brother-in-law) how quickly the disease can progress without meds.
His attitude makes me angry. What shall I say?
Anonymous
Posted: Tuesday, January 17, 2012 5:40 PM
Originally posted by: jfkoc

My husbands Dr took him of Namenda and then Aricept. There was improvement after each removal. I only share this to let you know that the world does not always end when meds are remived. I do think my husband is the exception and he is NOT diganosed with AD.

If he really is going to stop then please convince him he needs to do this with his Dr. and not cold turkey.
Anonymous
Posted: Tuesday, January 17, 2012 5:40 PM
Originally posted by: Iris L.

The purpose of using these medications is to PROLONG THE EARLY STAGE, not to cure AD. Prolonging the early stage helps patients remain at home for a longer period of time and not require assisted living or caretakers for their personal care.

I've been on Exelon patch and Namenda for 2 1/2 years. I wouldn't think of stopping my Exelon or Namenda.

It sounds like he has anosognosia. His desire to stop his medicines because "they are such a bother" and "he doesn't see where they are helping" is not rational. He doesn't think there is anything wrong with him so there is no need to take medications. It's very common. Here is a link that describes it: http://alzonline.phhp.ufl.edu/...ding/Anosognosia.pdf

If he's having side effects, that's another story.

Iris L.
Anonymous
Posted: Tuesday, January 17, 2012 5:40 PM
Originally posted by: Doug146

I would let him stop for a bit. Sounds like a rational thought on his part. Everything I've read says that Aricept, Namenda, and Razadyne all loose their effectiveness after a time.
DW been on the last two for 6 years and I have no idea if they are working or not, how could you know. I do know she is much worse than she was 6 years ago but still functions pretty good.
We do this like AA, one day at a time.
Anonymous
Posted: Tuesday, January 17, 2012 5:40 PM
Originally posted by: Roger G. care partner

DD....

One thing contrary to what Doug says please do not stop it till you have talked with the doctor,. I know what happens when it is stopped. not a pretty thing.

Talk with the doc.....that is very important.

Phyllis and Roger
Anonymous
Posted: Tuesday, January 17, 2012 5:40 PM
Originally posted by: Cathy J. M.

Take a matter-of-fact, cheerful attitude if it comes up again. "I can see for sure that the pills are really making a difference -- your memory is getting better and you're doing great. You're on a winning streak, might as well keep the ball rolling."

Feed him a steady dose of reassurance, "Yes, you ARE fine" and "Your memory is getting better for sure" etc. Even if you can't see this -- so you're saying white lies -- you're reinforcing any placebo effect of the meds.

Don't take his proposals to quit taking them too seriously. Don't argue with him, but do reinforce the idea that the pills are indeed helpful.
Anonymous
Posted: Tuesday, January 17, 2012 5:41 PM
Originally posted by: Iris L.

quote:
Originally posted by terromari:
those dimwit drs


Why don't they know what the members on these boards know? WHY???

Iris L.
Anonymous
Posted: Tuesday, January 17, 2012 5:41 PM
Originally posted by: Cathy J. M.

Another thing you could say is "Anything like this that you're concerned about, let's write down so we'll be sure to ask Dr. ____ about it."

This is one of those situations in which usually, dealing with your (natural) anger would be best done away from him -- with journal work, a counselor, etc. However, sometimes expressing anger in an "I-message" can kind of shock someone with AD into thinking about it more. Of course, if you do this and it just makes him dig in his heels, abandon that strategy pronto!

By "I-message" I mean statements that express your feeling without any blame or accusation. For example: "When you say you don't want to take your pills any more because they're not doing any good anyway, I interpret this as your giving up. I feel panicky and angry because I want the best for you and I believe the pills are really useful. What I really want is for us to work together to keep life really good."

Or however it really is for you.

In a jam, that format can help a lot:

"When you...I interpeted it as....and I felt....and what I really want is...."

Obviously this is for dialogue with a LO who's still functioning pretty well, like your husband.
Anonymous
Posted: Tuesday, January 17, 2012 5:41 PM
Originally posted by: mxnmomma

My husband was recently diagnosed with early stage AD. I have noticed memory problems for about 8 years. He too still drives and takes care of most things he always did even if it takes more time.

What works for me when I need for him to actually hear what I am saying is --- when we are both relaxed, I ask if we can talk for a few minutes and then very gently tell him what is on my mind. That is how I got him to see a doctor regarding his memory. I NEVER try to get him to listen when I am angry or upset --- it just doesn't work and he gets his back up.

Does his medication work? we think so but are not willing to stop it to find out.

Good luck and God bless you both
Anonymous
Posted: Tuesday, January 17, 2012 5:41 PM
Originally posted by: D.D.Smith

Thank you, everybody.
I really don't think he is in denial or has agnosia.(sp) He had made his first drs appointment when he realized he was having problems. He also willingly had sessions with a neurologist, and also with a lawyer to update everything. Even now, he sometimes complains that speech is getting more difficult. But I can't see much, if any, decline in at least 6 months. He was also put on Paxil in the beginning, as he worried and cried and didn't want to do anything. Now he's usually mellow.
We lost a beloved dog back in February, so have gone through mourning for her. We are getting a new Scotty pup in a couple of days, so I'm hoping that will give him something to walk and care for and love.
Dot
Anonymous
Posted: Tuesday, January 17, 2012 5:41 PM
Originally posted by: terromari

quote:
Originally posted by Roger G. care partner:
DD....

One thing contrary to what Doug says please do not stop it till you have talked with the doctor,. I know what happens when it is stopped. not a pretty thing.

Talk with the doc.....that is very important.

Phyllis and Roger


VA drs stopped Aricept for my love twice -- once when they replaced it with Galantamine to save money after taking him off Aricept for 5 weeks (wish I'd had the knowledge to question that), and the second time without telling us when he was in the hospital (I found out accidentally and raised holy hell). But he is back on it, and even those dimwit drs admitted he was calmer and happier on it. But we didn't get him back to where he was. I still pray for that cure.
Anonymous
Posted: Tuesday, January 17, 2012 5:41 PM
Originally posted by: Teresita36

As soon as my husband was diagnosed with AD (I believe he had had it for at least two years), he was put on Exelon and Folex. Soon after, I read about Namenda and since it had not yet been approved by the FDA the doctor suggested I get it on-line from London. I strongly believe the combination of these drugs helped him to remain highly functioning for several more years. I finally took him off them six months before he passed.
 
× Close Menu